Q. I am on Adderall for ADD and I am unable to sleep. Why?

Answered by
Dr. Sadaf Mustafa
and medically reviewed by iCliniq medical review team.
Published on Sep 25, 2016 and last reviewed on: Oct 09, 2018

Hi doctor,

I have ADD and taking Adderall 20 mg twice daily. Usually, my sleep is good and rarely I may feel difficult to sleep. Also, I only take prescription when I am supposed to. But, for the past one week, I am unable to sleep. I took my sleeping pills and still just could not sleep. As till early morning I am not getting sleep, I started having the worst panic attacks. I kept thinking the worst thoughts and somehow ended up passing out. Then, I become normal after two hours and took my Adderall. If the same thing happens again, then what can I do to help myself?

Dr. Sadaf Mustafa

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • First of all, I would like to know how long have you been taking that dose of Adderall (combination of Amphetamine and Dextroamphetamine)? It is relatively high dose.
  • Usually, with greater than 20 mg it has less effect on ADD (attention deficit disorder) and you gain more side effects. Insomnia, panic attacks and hyperactivity all are part of the game.
  • Have you tried a smaller dose like 20 in the morning and 10 in the evening?
  • In order for me to get a better sense of the entire history of ADD treatment, I need to know when were you started with this treatment? Which dose and how rapidly was it increased to the current dose? Also, what are the natural sleeping pills?

Revert back with the answers to the above questions to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

I am using Adderall for a month. I have not tried lowering the evening dose. I will give it a try. My psychiatrist told me just to take a half but if it does not work, then can boost to 20 mg. When I used 10 mg, my concentration was still really off. So, I just used 20 mg and it has been helping me stay on task. As for the natural sleeping pills, I am using a supplement called Natural Rest Plus. Normally, I do sleep well with 20 mg Adderall. I would say that the sleeping problem is more random than anything.

Dr. Sadaf Mustafa

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

Thank you for providing the detailed information.

  • Please try to reduce the dose of Adderall to 20 mg in the morning and 10 mg in the evening. The rate of change in Adderrall dose should not be more than 10 mg per day per week.
  • Rapid increase of drug can throw you into a state of panic and hyperactivity. Consult your specialist doctor, discuss with him or her and alter the dosage.
  • The sleep supplements are not an issue, but obviously they are not working much for you.
  • In case the change of dose is not working for you, then ask your psychiatrist about Trazodone 50 mg to 100 mg at bedtime on as needed base for sleep.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


How to overcome insomnia and memory problems?

Query: Hi doctor, For the past three months I have been suffering from worsening insomnia. I fall asleep with great difficulty. I used to get a light fragmented sleep, where I wake up several times and have many dreams. In fact do not even know if I have fallen asleep or not. I just know that time has pass...  Read Full »

What can be the reason for lack of sleep and weight gain?

Query: Hello doctor, My mother is 60 years old. She recently got her tests done. She is not able to sleep properly. She is unable to regain her sleep if she wakes up during the night. Can you please go through the reports and let me know what the actual problem is? I am attaching a copy of the test resul...  Read Full »

Is there any side effect in taking Atomoxetine?

Query: Hi doctor, I was suspected to have adult ADHD. I am continuing Atomoxetine HCL for almost a year and my current dosage 60 mg/day. I observed significant improvement in concentration and reduced distraction. Is there any long term side effect of this drug?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.